D.C. Fire and EMS crews and ambulances responding at Third and E streets NW to evaluate patients during a July spike in overdoses due to suspected use of synthetic marijuana. (Clarence Williams/The Washington Post)

District officials are examining five deaths Wednesday and Thursday to determine whether they were linked to a spike in overdoses believed to be caused by synthetic-marijuana use.

The deaths occurred between Wednesday night and Thursday as city medics responded to 88 calls for suspected overdoses. Rescue crews transported 67 people to hospitals for treatment of symptoms that appeared to be related to the use of synthetic marijuana, also known as K2, fire officials said.

The spike of overdoses has prompted city officials to again launch a public awareness campaign aimed at persuading users to avoid smoking the cheap drug.

City officials tweeted an alert that said “a ‘bad batch’ of K2, a.k.a. “spice,” has entered District communities.”

“Smoking or ingesting K2 or Spice may lead to overdose or death,” the alert said.

Kevin Donahue, deputy mayor for public safety and justice, said toxicology tests are being conducted to determine whether the five deaths are linked to the drug. He said Mayor Muriel E. Bowser (D) is “very concerned about this potentially lethal drug on our streets” and that agencies have stepped up prevention efforts.

D.C. Fire and EMS spokesman Doug Buchanan said that medics evaluated 118 people between Wednesday and midday Friday and transported 97 of them to hospitals. Symptoms include vomiting, loss of consciousness and altered mental states, fire officials tweeted Friday.

In July, the use of synthetic marijuana caused similar concerns in the city after a surge in overdoses. At that time, three deaths were linked to the drug.

City human-services and behavioral-health agencies, in an effort to prevent additional deaths, are targeting outreach in areas where large-scale overdoses were reported, such as Union Station, along Benning Road and North Capitol Street. In part, city officials are trying to educate potential users about the dangers of the synthetic drugs and that the effects are not equivalent to those from marijuana.

In this week’s surge, 16 people collapsed along North Capitol Street NW as parents brought elementary school students to Mundo Verde Bilingual Public Charter School nearby.

City officials have yet to determine what specific chemicals have caused deadly and severe reactions, and it was not clear whether this recent outbreak was related to the July incidents.

The Department of Forensic Sciences did determine that FUB-144, a synthetic marijuana that the Drug Enforcement Administration has seen nationwide, was discovered on District streets for the first time this summer.